Could steroids be affecting my vision?
Steroids are anti-inflammatory drugs and are prescribed for various reasons, including rashes, allergies and arthritis. They can be taken orally, injected or applied as a cream or ointment. However, while they can be extremely effective they may cause a number of side effects, one of which is restricting your vision. In fact, steroids have been linked to causing or aggravating serious eye problems such as glaucoma and cataracts.
A group of conditions that occur when drainage tubes within the eye become blocked. This prevents eye fluid from draining properly, leading to a pressure build-up. Over time, this damages the optic nerve and the nerve fibres from the retina. Unfortunately, any vision loss resulting from this is permanent and if the entire optic nerve is destroyed, it will lead to blindness.
Cataracts are characterised by misty, cloudy patches that develop on the lens of your eye. They are very common as you age and typically cause blurred vision, difficulty seeing in bright or dim light conditions, and colours fading. Cataracts get worse over time and eventually vision becomes so compromised that an operation is required to remove them.
When should I see an optometrist?
If you have either of these complaints or you begin to experience blurred vision or other problems with your eyesight, it is vital that you seek help from a medical practitioner. It is also advisable to tell your optometrist before you start steroid treatments if they are being prescribed by a different medical professional. You may be asked to attend more frequent eye checks to see whether steroids are having an impact on your vision. Any eye problems you experience may be temporary and not serious, however, you should always consult with an expert and let them decide the next course of action.